Transitioning from T3 to NDT query

I've been moving from T3 only treatment to NDT. I'm at the point now where I've gone from 115mcg T3, to 35mcg T3 and 3 grains of NDT.

The plan is to replace 15mcg next week with 1 grain NDT, then 10mcg with 1 grain the week after, then the last dose - so in three weeks I'll be on 6 grains NDT a day. I'm following the STTM protocol.

My issue is that I feel really well on this dose, so should I continue or just stay as I am?

9 Replies

  • Stay as you are, if you are feeling well on your current dose. You can always increase if necessary in a few weeks time. It is always better to go slowly and give the body time to adjust. I am currently moving from T4/3 combo to NDT and have reached a stage of feeling well but am still on all three meds. I have decided to wait and see what happens. Eventually I may reach the stage of all NDT but I am in no rush.( I also have to pay for NDT and order from USA, whereas T4/3 is on the NHS and easy to get on repeat prescription, which I imagine is the case with you too...)

  • Hi Really you need to take it slowly with lots of blood tests. NDT`s being natural all work at optimum in about 4 days, however, FT3 needs 4 weeks. So really to go very slowly and bloods in 4-5 weeks, before altering each time. 3 grains is quite high. it is unusual to need t3 with NDT. I do as my FT3 is normally below range, but only 15mcg and 2.5. armour. otherwise my results are too high. T4 should only be in top third of range and Ft3 most people .like near the top of range but never over.

    I was overdosed by a private doc, gong by how I felt.,it made me very ill. it is possible, but unusual to have identical symptoms for hyper to Hypo, only the blood tests are the real guide. How you feel is important but overdosing is very dangerous.

    Increases in any thyroid meds , by good docs ,is taken slowly ( as other drugs are), this is because they take a while to build up and it reduces the chance of an overdose.

    I hope this is some help.

    best wishes,


  • Hi Jackie, I'm really interested to read your comment about it being possible to have identical symptoms for hypo and hyper as I think this is what has recently happened to me. I have never been able to rely on blood tests as they are usually inversely related to how well I feel but recently I feel as if I've lost which way is up, but identical hyper and hypo symptoms would explain it!

  • Hi This happened to me when i had been over dosed on armour. This was confirmed by my new Endo. I only recovered when she vastly reduced my dose.

    Best wishes,


  • I would say if after a month you still feel much improved don't tinker with it. I haven't found my sweet spot, so I'm very envious! I take NDT and T3 which works a lot better than Levo for me, but far away from feeling good. But I have cortisol issues.

    I'm one of those people who doesn't give that much credence to blood tests, it's measuring what's in you pituitary gland, not the cells in your body. If your heart rate goes up, and you get sweaty, take your temp, if it's above normal maybe it's time to drop back.

    I'd like to make the point though, I had awful palps, but it was anaemic now I'm injecting B12 they've gone, also taking folate and iron. This is where it can get confusing. We're all individual, and I would think feeling over medicated would have unpleasant symptoms. An endo told me I was over medicated, but my temps were still in the 35's and I felt terrible. I dropped so much Levo I developed hip pain, my neck and shoulder pain came back too. I should think it took me a good 3 months to get back to where I was. How many people feel well when the blood test look good?

  • 6 grains is an awful lot, and I think going up a grain a week is too fast. Are you sure that's what the protocol says? I'm sure I read in that book about a chap going up a grain a week and being very unwell.

  • What's the STTM protocol? (Be interested to know for my own med. plan)

    6 grains sounds a lot - but you have a plan which you worked out very sensibly. I guess you're keeping a log of how you feel as you move from one medication to the other? Certainly whether you are or not, log that you felt well on this dose. Then you can go ahead (monitoring how you are) and complete your plan. If how you feel now is the best you feel - well then; return to this dosage.

    Don't forget that changes may take some time to feed through. How you're feeling now could be reflecting a dosage you were taking a week, two weeks or even a month ago rather than the one you've now reached.

    You could rest on this one for a longer than you've been doing and see whether this is your 'steady state' on that dose.

    Don't forget, also, that what our bodies need may change over time - so what suits you now may need adjustment months/years down the line.

    Hope that's helpful?

  • I assumed it was from Stop the Thyroid Madness, but I may be wrong :-/

  • Oh yes - of course. Duh! Thanks, Harry.

You may also like...